Avelox, an antibiotic used to treat a variety of bacterial infections, has been linked to a serious nerve disorder called peripheral neuropathy. Since the drug’s launch on the market, its labeling has been updated twice with information about this possible Avelox side effect. Patients being treated with this antibiotic should contact their doctor immediately if they experience nerve pain, numbness or muscle weakness, as Avelox peripheral neuropathy can result in long-term, and even permanent, disability.
Peripheral neuropathy is a nerve disorder that is caused by damage to the peripheral nervous system. According to the National Institute for Neurological Disorders and Stroke, it is estimated that 20 million Americans suffer from this often-debilitating disorder. The causes of peripheral neuropathy can vary, and include traumatic injuries, infections, metabolic problems, and toxic reactions to drugs like Avelox.
Signs and symptoms of peripheral neuropathy related to this drug may include:
Avelox peripheral neuropathy can occur within just a few days of starting treatment. So far, no risk factors that might predispose some Avelox patients to the disorder have been identified, and the age or duration of treatment does not appear to influence the development of the condition.
Used to treat sinusitis, bronchitis, pneumonia and other bacterial infections, Avelox belongs to a class of antibiotics known as fluoroquinolones. Since roughly 2001, these drugs have been linked to nerve pain, numbness, muscle weakness, and other symptoms indicative of nerve damage and peripheral neuropathy. That year, the Annals of Pharmacotherapy detailed 45 cases of peripheral neuropathy that occurred among people treated with antibiotics like Avelox. At least 84% of the cases were characterized as “severe,” while more than 50% persisted for a year or more.
Despite this study, information about Avelox nerve pain, numbness, and other peripheral neuropathy symptoms was not added to the medication’s label until 2004. Nine years later, the U.S. Food & Drug Administration (FDA) ordered that additional information be added to the drug’s prescribing information to “better describe” this possible complication.
The FDA has advised patients who use drugs like Avelox to contact their doctor right away if they develop any problems that could be a sign or symptom of peripheral neuropathy. In most cases, treatment with Avelox should be stopped, and the patient should be switched to another, non-fluoroquinolone antibacterial drug.
Get the latest news and litigation updates about this case by following us on Facebook. Click the "Like" button below.